Codeine Death Risks

  • Generic Name or Active Ingridient: Codeine

Respiratory depression is one of the chief risks when taking any narcotic drug. Codeine is no exception, even though it is considered to be a relatively mild prescription medication. It is often prescribed for mild to moderate pain, cough suppression, and to a lesser degree, constipation.

Codeine is a potentially habit forming medication that can lead to physical dependency, psychological dependency and addiction. The risk for these increases if codeine is taken in any way that is inappropriate. Opiate abuse and addiction have reached epidemic levels in the United States and these are the fastest growing class of drugs linked to abuse.

Codeine Toxicity Can Cause A Host Of Symptoms And Lead To Death

High dosages of codeine can lead to respiratory depression, which is impaired breathing. This is because codeine and other opiates depress the central nervous system. This effect can also result from mixing codeine with other substances that have this effect, such as alcohol, other opiates, sedatives and muscle relaxers.

A codeine overdose can be deadly. While death can occur from an oral overdose, many drug abusers have died after injecting codeine while using other depressant drugs. In addition to hampering breathing, severe codeine poisoning can result in pinpoint pupils and coma. Toxic doses of codeine can also lead to symptoms including:

  • Weak pulse
  • Hypotension
  • Twitching of the muscles
  • Convulsions
  • Hallucinations
  • Skin rash
  • Unconsciousness

 

Other Risks And Warnings Related To Codeine Use

Recreational use and abuse of codeine is dangerous. Some people mix codeine cough syrup with soda and/or candy to experience sedation and to alter their level of consciousness. This concoction is often referred to as "purple drank" and originated in the hip-hop club scene in the southern part of the United States. Songs have memorialized the beverage and there have been notable deaths and high-profile instances linked to it.

Some codeine preparations also contain acetaminophen and this poses additional risks for recreational users or abusers. Acetaminophen is a non-narcotic analgesic used to boost the pain-fighting power of codeine. In high dosages, it can be toxic, leading to liver damage or failure. People who take this form of codeine appropriately also need to heed the warning, because acetaminophen is also found in many over-the-counter cold and cough formulas. They may take too much and not realize it until it's too late.

There Is Help If You Are Abusing Or Addicted To Codeine

Opiate addiction can happen swiftly and should be dealt with in the same manner. Detox and rehab programs exist in cities across the country to help the growing number of people who have this problem.

The best programs tend to be medically based and offer detox, in addition to transitional care. The physical and psychological aspects of codeine addiction need to be addressed in order for patients to have a chance at long-term recovery.